Indiana, 2020

Hail and Damaging Winds in Indiana, July 11 to 12, 2020

July 11 to 12, 2020 · NWS LMK · 8 events in 7 counties and zones

The Lower Ohio Valley sat under the front of an upper ridge as a surface low advanced towards the state. This low, anchoring a warm front to the east and cold front to the west, caused thunderstorms to breakout across southern Indiana as the system moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Lower Ohio Valley sat under the front of an upper ridge as a surface low advanced towards the state. This low, anchoring a warm front to the east and cold front to the west, caused thunderstorms to breakout across southern Indiana as the system moved through the area. The storms produced wind and hail damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 11, 6:39 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 11, 6:39 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
739 PM EDT Sat Jul 11 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 720 PM EDT Sat Jul 11 2020

Line of convection continues to progress SE out of central and west-
central KY, driven by warm advection and moisture transport from the
W and SW of the line over IL and SW IN. SPC mesoanalysis shows 0-6
km bulk shear vectors are from NW to SE at 30-40 kts over IN and IL
which should help sustain and storms and cause a continued SE
propagation across south-central IN and then across the OH River
into north-central and east-central KY. A convective cold pool also
will push the storms, and with steep low-level lapse rates and DCAPE
values around 1000 J/kg from Louisville westward, strong to even a
few severe wind gusts are possible.

Overall, instability is weaker over our eastern forecast area, where
cells may tend to weaken somewhat. Greater instability exists to the
W and SW of the line which may cause new cell development on the
southern to western flank of the line. Not out of the question that
some cell training could develop over our northern/western forecast
area later this evening as an outflow boundary slows and potentially
lies SE to NW across the area. Will monitor convective trends over
next few hours.

Increased convective POPs this evening across the forecast area,
especially north and west of area.

&&

.Short Term...(This evening through Sunday)
Issued at 255 PM EDT Sat Jul 11 2020

Clouds and precipitation chances increase this evening into tomorrow
as a few disturbances moves through the upper level flow associated
with the eastern US trough. Scattered cumulus clouds have developed
this afternoon west of I-65 but high clouds associated with a MCS
currently in northern IL/IN will help increase some high clouds as
this complex drops SSE. If this MCS holds together or any associated
boundary drops south into the region, this could produce showers and
storms close to sunset. CAPE is around 1500 J/Kg with steep low
level lapse rates and effective shear around 30-35kts. This could be
one of a few waves of convection we see by tomorrow morning. SPC
expanded their day one outlook to include most of our CWA into a
marginal risk for severe storms with our far northwestern counties in
Indiana/Kentucky (Dubois, Perry, Hancock) in a slight risk. Main
threat with any activity tonight and tomorrow morning will be severe
hail and damaging winds.

More unsettled weather is likely tomorrow as surface front moves
through the area in the afternoon/evening. Dew points rise back into
the low 70s with CAPE between 2500-3500 J/kg along with moderate
shear, more strong/severe storms are possible. Main threat will
continue to be severe hail and damaging winds with the strongest
storms. SPC has all of our CWA in a marginal risk for severe storms
on Sunday.

.Long Term...(Sunday night through Saturday)
Issued at 234 PM EDT Sat Jul 11 2020

High pressure will build in behind the weak cold front and result in
a rather pleasant feeling day Monday. Temperatures won't exactly be
cool (mid to upper 80s), but dewpoints mixing down into the low 60s
by the afternoon will make it feel comfortable out there.

The surface high will slowly slide to the east after Monday as upper
level ridging builds in from the west. This will result in a gradual
warming in temperatures as well as an increase in dewpoints
(mugginess) going into midweek. By the time we get to Wednesday, the
upper level pattern turns more active as the outer periphery of an
upper level southern Plains ridge sets up over the lower Ohio
Valley. The timing of individual waves within the periphery of the
ridge this far out remains too difficult to predict, but the overall
pattern suggests an increased chance for precipitation Wednesday
night into the start of next weekend. Confidence in hot temperatures
during this timeframe is also low, as the timing of these waves
could limit how warm temperatures climb during the afternoon hours.
Should a particular day remain precip/cloud free for a majority of
the daylight hours during the mid to late week period, expect heat
indices to climb close to or above 100 degrees in the afternoon
hours.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Sat Jul 11 2020

KLVX currently showing a line of thunderstorms moving SE towards the
Louisville Metro at this hour. This line is expected to impact SDF
around 00z, so have included a TEMPO group through 03z. Conditions
should quiet down after 03z for a few hours at SDF before another
wave of showers and storms arrive tomorrow morning.

Hi-res models continue to suggest multiple waves of showers and
thunderstorms across the region overnight and tomorrow AM.
Confidence on timing of additional waves is low considering some
disagreements between the models. However, decided to include VCTS
at all terminals through the end of this TAF cycle. Winds increase
to 15-20 kts late tomorrow morning as the front approaches.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...TWF
Short Term...BTN
Long Term....DM
Aviation...CJP
Hazardous weather outlook, Jul 11, 2:13 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
313 PM EDT Sat Jul 11 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
313 PM EDT Sat Jul 11 2020 /213 PM CDT Sat Jul 11 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Possible strong to severe thunderstorms are possible overnight. Main
threat will be locally gusty winds, large hail, brief torrential
rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms will be possible on Sunday. The
main threat will be locally gusty winds and briefly torrential
rainfall, along with frequent lightning.

Thunderstorms will return to the forecast by midweek. The main
threats with storms next week will be gusty winds and heavy rainfall.
Heat indices could also climb to near 100 degrees for the latter end
of the week in areas that do not see morning and early afternoon
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding or wind damage
to the National Weather Service.

BTN/DM

In the hours before

Special weather statement, Jul 11, 5:11 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM EDT Sat Jul 11 2020

INZ078-079-112245-
Jefferson-Scott-
611 PM EDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JEFFERSON AND
NORTHERN SCOTT COUNTIES...

At 610 PM EDT, radar indicated strong thunderstorms from 7 miles
southeast of Seymour to 10 miles northeast of Scottsburg. Movement
was southeast at 20 mph.

Winds in excess of 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Austin, Hanover, Saluda, Smyrna, Kent, Dupont, Wakefield, Volga,
Deputy, and Blocher.

Frequent lightning is occurring with these storms. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3861 8544 3875 8583 3876 8583 3878 8580
      3881 8579 3882 8574 3883 8573 3882 8572
      3883 8571 3882 8570 3882 8561 3885 8561
      3885 8557 3888 8557 3888 8554 3891 8554
      3891 8551
TIME...MOT...LOC 2210Z 333DEG 16KT 3889 8579 3878 8562

13
Special weather statement, Jul 11, 5:50 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM EDT Sat Jul 11 2020

INZ079-092-KYZ032-112315-
Jefferson-Clark-Trimble-
650 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK AND SOUTHWESTERN TRIMBLE COUNTIES...

At 649 PM EDT, a strong thunderstorm was located 9 miles southwest of
Madison, moving southeast at 25 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford, Hanover, Saluda, Bethlehem, Otto, Trout, Paynesville,
Chelsea, Wises Landing, and Swanville.

If outdoors, seek shelter inside a building.

LAT...LON 3856 8526 3851 8535 3851 8537 3852 8538
      3852 8544 3851 8546 3849 8548 3862 8557
      3868 8557 3872 8550
TIME...MOT...LOC 2249Z 322DEG 23KT 3864 8551

13
Special weather statement, Jul 11, 6:10 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
710 PM EDT Sat Jul 11 2020

KYZ031-112345-
Oldham-
710 PM EDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLDHAM COUNTY...

At 709 PM EDT, radar indicated strong thunderstorms from 6 miles
northwest of La Grange to near Prospect. Movement was southeast at
25 mph.

Winds in excess of 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Grange, Prospect, Crestwood, Orchard Grass Hills, Pewee Valley,
Goshen, River Bluff, Oldham, Buckner, and Harmony Village.

If outdoors, seek shelter inside a building.

LAT...LON 3852 8538 3849 8531 3846 8535 3840 8533
      3836 8528 3831 8533 3829 8541 3830 8542
      3829 8543 3830 8545 3829 8547 3834 8557
      3834 8558 3835 8558 3838 8564 3845 8559
      3846 8551 3852 8544
TIME...MOT...LOC 2309Z 307DEG 22KT 3846 8548 3842 8556

13
Special weather statement, Jul 11, 6:41 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
741 PM EDT Sat Jul 11 2020

KYZ031-033-034-120015-
Oldham-Shelby-Henry-
741 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OLDHAM...
NORTHWESTERN SHELBY AND SOUTHWESTERN HENRY COUNTIES...

At 741 PM EDT, a strong thunderstorm was located near La Grange,
moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Shelbyville, La Grange, Eminence, Pleasureville, Smithfield,
Mulberry, Chestnut Grove, Montclair, Joyes and Elmburg.

LAT...LON 3831 8545 3840 8537 3841 8523 3832 8503
      3818 8529
TIME...MOT...LOC 2341Z 308DEG 22KT 3837 8544

TWF

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 11, 6:44 PM EST
Where
Washington County, 0.83 mi SW of Salem Muni Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.592, -86.142

Trees were reported down along State Road 56 near Salem.

Thunderstorm Wind, Scott

When
July 11, 6:57 PM EST
Where
Scott County, 2.25 mi WNW of Nabb
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.613, -85.668

Trees were reported down along State Road 3.

Thunderstorm Wind, Clark

When
July 11, 7:20 PM EST
Where
Clark County, 1.15 mi SSW of Watson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.334, -85.706

Trees were reported down between Crown Ridge Lane and 10th Street.

Thunderstorm Wind, Clark

When
July 11, 7:20 PM EST
Where
Clark County, 1.48 mi NNE of Cementville
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.370, -85.740

Thunderstorm Wind, Dubois

When
July 11, 8:00 PM EST
Where
Dubois County, 0.85 mi SE of Thales
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.511, -86.789

There was a tree in the roadway at 900 North and 575 East.

Thunderstorm Wind, Orange

When
July 11, 8:00 PM EST
Where
Orange County, 0.51 mi N of Paoli
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.557, -86.469

There were trees down near Paoli.

Thunderstorm Wind, Perry

When
July 12, 10:20 AM EST
Where
Perry County, 1.96 mi SSW of Perry Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.994, -86.695

There was damage to several trees along Shiloh Road near State Road 37.

Hail, Harrison

When
July 12, 11:17 AM EST
Where
Harrison County, 0.45 mi W of Laconia
Measured
1 in hail
Reported by
Public
Coordinates
38.031, -86.088

There was estimated 1 inch hail that caused damage to vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907801, 907802, 907805, 908064, 908061, 908063, 913784, 913787.